Diarrhea After Antibiotics—Probiotics May Help

 

In some people who take antibiotics, the uncomfortable side effect of diarrhea results. This happens because antibiotics disturb the gut bacterial balance. Antibiotics, aptly named as they are, work by killing bacteria—both good and bad bacteria. This alteration of gut bacteria can result in an imbalance that favors pathogenic bacteria, resulting in diarrhea. This is known as antibiotic-associated diarrhea (AAD). One of the most severe forms of AAD is Clostridium difficile-associated diarrhea.

A recent review of 22 studies, and a recent meta-analysis of randomized controlled trials, both sought to determine the effectiveness of probiotics on the prevention of antibiotic-associated diarrhea. In the review, the lead researcher stated, “Overall in twenty-two studies, probiotic prophylaxis significantly reduced the odds ratio of developing AAD by approximately 60 percent. This analysis clearly demonstrates that probiotics offer protective benefit in the prevention of these diseases.” A researcher presenting the results of the meta-analysis stated, “The preventive effect of probiotic use remained significant regardless of species used, adult versus child populations, study quality score and antibiotic administered.”

These findings were presented at the American College of Gastroenterology’s 76th Annual Scientific Meeting in Washington, D.C. in late October. The acknowledgement of the beneficial effects of probiotics by such a group is encouraging. Certainly, the evidence is impossible to ignore. Next time you are prescribed antibiotics, ask your doctor about taking probiotics. If your doctor is not familiar with probiotics, educate him/her!

2 Comments

  • Ana

    What kind of probiotic do you recommend for diarrhea

  • Ana

    What kind of probiotic do you recommend for diarrhea releaf

Comments are closed.